Missouri, 2020

Flash Flooding and Hail in Missouri, July 16 to 17, 2020

July 16 to 17, 2020 · NWS SGF · 24 events in 7 counties and zones

From the late evening of the 16th to the early morning of the 17th, strong to severe storms associated with a mesoscale convective system produced isolated rainfall accumulations of over 7 inches eastern McDonald and western Barry counties. Isolated severe hail and wind gusts also occurred with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

From the late evening of the 16th to the early morning of the 17th, strong to severe storms associated with a mesoscale convective system produced isolated rainfall accumulations of over 7 inches eastern McDonald and western Barry counties. Isolated severe hail and wind gusts also occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 5:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 16, 5:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
642 AM CDT Thu Jul 16 2020

.SHORT TERM...(Today and tonight)
Issued at 1216 AM CDT Thu Jul 16 2020

Relatively quiet and seasonably hot weather will occur today. A
weak sfc front will stall over northern AR while a weak upper
level shear axis/MCV now over western KS and the OK/TX Panhandles
approaches the area for the west. Isolated storms will be
possible close to the MO/AR/OK border for the mid/late afternoon.
Can't rule out a robust updraft/strong/severe storm near the sfc
frontal zone convergence, but most guidance keeps the somewhat
better (but still low) chances to the south and southwest of the
area. Will mention the marginal SPC risk for our far southern
counties in our hazardous weather outlook.

Some very low rain chances may also be needed late tonight into
early Friday as weak veering low level jet noses into the western
cwfa.

.LONG TERM...(Friday through Wednesday)
Issued at 1216 AM CDT Thu Jul 16 2020

Overview: Main overall concern will be heat and worsening drought
conditions during this time. While rain chances will not be nil,
there doesn't appear to be much chance for widespread long
duration rain. Heat advisories will become increasingly likely
either for daily heat index values of 105 deg F or four (plus)
consecutive days of 100 to 105.

Friday: Scattered convection will continue to be possible Friday
with a weak upper level shear axis over the area during the
afternoon with diurnal/afternoon moderate to strong instability.
Have some shower/tstms chances to cover this period, more focused
on southern MO. May need a heat advisory for at least part of the
area for Friday and next shifts will be looking at this.

Saturday/Sunday: Hot with slightly lower mixture/pwats. With a
upper level subtropical ridge becoming more established, rain
chances will be lower, but not quite nil.

Monday-Wednesday: The main belt of midlevel upper level westerlies
will remain north of the area and guidance varies on how far south
a sfc front or will be pushed by Tue-Wed. Blended guidance has
daily small rain chances, mainly diurnally driven. The GFS looks
more "bullish" with precip chances versus other global models,
but they aren't overly high. Overall this period will have above
normal temperatures with sparse, mainly afternoon/evening diurnal
tstms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 641 AM CDT Thu Jul 16 2020

KSGF/KJLN/KBBG tafs: VFR. A weak front will stall over northern AR
with a few isolated storms possible, but coverage looks to limited
to include in tafs attm. Best chances will be near the MO/AR state
line (KBBG).

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Jul 16, 1:08 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
208 AM CDT Thu Jul 16 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170715-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
208 AM CDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Isolated afternoon thunderstorms will be possible in counties
close to the Oklahoma and Arkansas state lines closer to a stalled
front to the south. An isolated severe storm will be possible,
but most the area will remain dry.

Heat index values in the 90s to near 100 degrees are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday. Isolated
afternoon/evening thunderstorms are expected again on a daily
basis, mainly Monday through Wednesday. These storms are expected
to be short lived with only limited rainfall.

Afternoon heat index values in the upper 90s to near 105 degrees
are expected on a daily basis.

.SPOTTER INFORMATION STATEMENT...

A general spotter activation will not be needed through tonight
given the isolated nature of the storm risk.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

The radar

The Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 heavy rain, 3 hail, 3 flash flood. Local standard time, as filed.

Heavy Rain, Barry

When
July 16, 6:00 AM CST to July 17, 6:00 AM CST
Where
Barry County, 4.15 mi N of Mayflower
Reported by
COOP Observer
Coordinates
36.580, -94.050

The Co-op Observer WABM7 5 west of Washburn reported a 24 hour rainfall of 3.25 inchs and the CoCoRAHS at MO-BY-3 3 miles north of Seligman recorded 2.18 inches of rain.

Heavy Rain, Dade

When
July 16, 6:00 AM CST to July 17, 6:00 AM CST
Where
Dade County, 0.69 mi S of Greenfield
Reported by
CoCoRaHS
Coordinates
37.410, -93.850

The CoCoRAHS station at MO-FSA-057 Near Greenfield recorded a 24 rainfall total of 2.35 inches and the Co-op observer at Greenfield recorded 2.25 inches.

Heavy Rain, Lawrence

When
July 16, 6:00 AM CST to July 17, 6:00 AM CST
Where
Lawrence County, 1.38 mi N of Mt Vernon
Reported by
CoCoRaHS
Coordinates
37.120, -93.830

The CoCoRAHS station MO-FSA-109 near Mount Vernon recorded a 24 hour rainfall total of 2.18 inches and the station 5 miles northeast of Peirce City recorded 2.16 inches.

Thunderstorm Wind, Newton

When
July 16, 8:34 PM CST
Where
Newton County, 1.3 mi WNW of Neosho
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.880, -94.390

A large tree was reported uprooted with numerous 6 to 8 inch diameter limbs down.

Thunderstorm Wind, Newton

When
July 16, 8:45 PM CST
Where
Newton County, 0.76 mi N of Stella to 1.3 mi ENE of Stella
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.781, -94.200

Strong thunderstorm winds uprooted a large tree and knocked the tops out of several others along Highway O and Redbud Roads. An old hay bard also suffered minor damage.

Thunderstorm Wind, Newton

When
July 16, 9:00 PM CST
Where
Newton County, 1.58 mi SSW of Granby to 1.49 mi SSW of Granby
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.900, -94.285

Thunderstorms winds toppled a large tree and a car port suffered significant roof damage.

Hail, Newton

When
July 16, 9:10 PM CST
Where
Newton County, 1.49 mi SSW of Granby
Measured
1 in hail
Reported by
Public
Coordinates
36.900, -94.280

Quarter sized hail was reported.

Hail, Newton

When
July 16, 9:15 PM CST
Where
Newton County, 1.8 mi WNW of Stark City
Measured
0.75 in hail
Reported by
Public
Coordinates
36.880, -94.230

Penny sized hail was reported.

Thunderstorm Wind, Newton

When
July 16, 9:23 PM CST
Where
Newton County, 1.26 mi S of Wanda
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
36.802, -94.201

A barn had the north facing roof peeled back from high winds. Damage to the remainder of the structure was limited.

Hail, Newton

When
July 16, 9:30 PM CST
Where
Newton County, 3.03 mi SE of Newtonia
Measured
1 in hail
Reported by
Public
Coordinates
36.850, -94.140

Quarter sized hail was reported.

Thunderstorm Wind, Barry

When
July 16, 9:36 PM CST
Where
Barry County, 0.55 mi W of Pulaskifield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.870, -94.030

Two large trees were reported down near the intersection of Farm Roads 1020 and 2040 and on power lines causing power outages in the area.

Thunderstorm Wind, Barry

When
July 16, 9:40 PM CST
Where
Barry County, 2.32 mi WSW of Wightman
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.870, -93.960

Several large limbs were knocked out of hardwood trees.

Thunderstorm Wind, Lawrence

When
July 16, 10:00 PM CST
Where
Lawrence County, 1.24 mi S of Friestatt to 1.38 mi S of Friestatt
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.002, -93.921

A large walnut tree was down and blocking traffic on County Road 2190, about a half mile west of Highway H.

Thunderstorm Wind, Lawrence

When
July 16, 10:00 PM CST
Where
Lawrence County, 0.88 mi SW of Friestatt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.010, -93.930

A large tree was uprooted and blocking County Road 1070.

Thunderstorm Wind, Barry

When
July 16, 10:10 PM CST
Where
Barry County, 2.15 mi SSE of Pioneer to 1.91 mi NNE of Wheaton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.800, -94.060

A large tree was reported down across Highway 86 blocking traffic.

Thunderstorm Wind, McDonald

When
July 17, 12:45 AM CST
Where
McDonald County, 3.23 mi NNE of Powell to 3 mi NE of Powell
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.660, -94.150

Numerous trees were uprooted or suffered significant limb damage from high winds. A few outbuildings also suffered minor roof and siding damage.

Thunderstorm Wind, McDonald

When
July 17, 12:50 AM CST
Where
McDonald County, Powell to 0.57 mi SE of Powell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.620, -94.180

A large tree was uprooted and fell on a home causing minor roof an siding damage.

Flash Flood, McDonald

When
July 17, 3:00 AM CST to 9:00 AM CST
Where
McDonald County, 0.55 mi W of Powell to 0.98 mi S of Powell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.620, -94.190

Forty seven campers were stranded by rapidly rising flood waters at the Creekside Campground. All were safely relocated.

Flash Flood, McDonald

When
July 17, 5:00 AM CST to 11:00 AM CST
Where
McDonald County, 0.69 mi N of Pineville Edwards Ar to 1.17 mi NNW of Pineville Edwards Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.610, -94.350

Six people were rescued at the Big Sugar Island Campground due to rapidly rising water. All were rescued safely with no injuries.

Heavy Rain, Benton

When
July 17, 10:30 AM CST to 12:00 PM CST
Where
Benton County, 1.29 mi ENE of Edwards
Reported by
Public
Coordinates
38.140, -93.150

The public reported measuring 1.50 inches of rain in an hour and a half.

Heavy Rain, Newton

When
July 17, 11:00 AM CST to 12:15 PM CST
Where
Newton County, Neosho
Reported by
Mesonet
Coordinates
36.870, -94.370

The Mesonet station EW4150 measured 1.99 inches of rain in an hour and 15 minutes.

Heavy Rain, McDonald

When
July 17, 11:00 AM CST to 12:18 PM CST
Where
McDonald County, 1.49 mi SSE of Rocky Comfort
Reported by
Mesonet
Coordinates
36.730, -94.090

The Mesonet station FW 6791 measured 4.06 inches of rain in just over an hours time.

Heavy Rain, Polk

When
July 17, 11:00 AM CST to 12:25 PM CST
Where
Polk County, 0.88 mi SE of Bolivar
Reported by
Mesonet
Coordinates
37.610, -93.410

The Mesonet station AV374 measure 2.61 inches of rain in an hour and a half.

Flash Flood, Polk

When
July 17, 12:10 PM CST to 5:00 PM CST
Where
Polk County, 1.3 mi ESE of Van to 1.2 mi SE of Van
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.560, -93.280

Highway YY was closed at the low water crossing on Deer Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913022, 913024, 913025, 911831, 912798, 912799, 911814, 911816, 912800, 911818, 912801, 912802, 912803, 912804, 912805, 912806, 912807, 911824, 911826, 913026, 913027, 913028, 913029, 911827.